1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Need advice please no snack before bed will keep her up!

Discussion in 'Parents' started by Rach85, May 30, 2019.

  1. Rach85

    Rach85 · Member

    Messages:
    21
    Likes Received:
    18
    Trophy Points:
    23
    Hi all,

    My daughter (who's 9) has recently started having hypos before I go to bed. So she's checked after tea (roughly 8.30pm) and usually around a 7 so I give her a 15g snack. She then drops and drops until she hypos, around 11.30pm. I treat her, she doesn't come up, so treat again (knowing by now she's going to rocket). I will not give her the levimir until I know she's stableish (about a 7) otherwise she will hypo. It ended up as

    I have considered dropping her mealtime ratio, however this would then cause her to be high before bed, as it is a perfect outcome, it's just as she drops later. She is on 6 units of levimir per night and is waking up on about an 11. It's almost like the glucose is taking hours to show up.

    If there is any advice you could give, that would be amazing.

    Thank you

    Rach
     
  2. MeiChanski

    MeiChanski Type 1 · Well-Known Member

    Messages:
    2,972
    Likes Received:
    1,776
    Trophy Points:
    198
    Hello,

    I'd suggest maybe check her basal/ background insulin with the basal check method to see if it's that contributing to the hypos, or needs tweaking and making sure it is working as it should. If background is perfect, changing her mealtime ratio it may help. Also levemir is better when it's split dose for better background coverage. I don't know whether you have discussed it with your diabetes team about split dose levemir and basal check.
    I'd like to add maybe dinner time is a bit too late, novorapid if she is taking novorapid has a 4hr window, if she is going to bed by 11pm, novorapid is still on board along with clashing with levemir which peaks around 3hours so that may be causing the hypos.
     
    • Agree Agree x 2
  3. MeiChanski

    MeiChanski Type 1 · Well-Known Member

    Messages:
    2,972
    Likes Received:
    1,776
    Trophy Points:
    198
    • Like Like x 2
  4. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,788
    Likes Received:
    3,337
    Trophy Points:
    198
    This is where you need to be ringing her DSN or doctor and ask for advice.
    We cannot advise or give a medical opinion.
    I assume though that you have a means to give 1/2 units is that is relevant in your discussions with them.
    Best Wishes
     
  5. porl69

    porl69 Type 1 · Well-Known Member

    Messages:
    3,654
    Likes Received:
    4,080
    Trophy Points:
    198
    Hi @Rach85. I would suggest the same as @MeiChanski. Sounds like a basal/background insulin problem? I would be speaking to your diabetes team to find out a bit more. Good luck
     
    • Agree Agree x 1
  6. Rach85

    Rach85 · Member

    Messages:
    21
    Likes Received:
    18
    Trophy Points:
    23
    Thank you all for your replies. She has her tea at about 6.00/6.30pm and checked 2 hours later, then off to bed for about 9pm. Having usually had a snack and then levemir about 9.30. Would this still overlap? We have always done it like that but perhaps it is no longer working for her body that way.

    We do have half unit pens and I will attempt a basal check over the weekend when I am with her all day.

    Last week when it started happening I put it down to being in Spain and so warm and the change in food etc, but we have been back 3 days and its still happening, so there went my theory!

    I have previously asked her diabetes team if we can split levemir as others had suggested with issues before and she looked at me like I was off my head and told me we dont split levemir.... It confused me as so many say how much better it is.

    I will see how she goes over the weekend (she is linked up to miaomiao and xdrip so I am aware of her on her way to low before it happens whatever time of day) and then contact the diabetes team if no progress by Monday.

    Thanks again guys for your advice.
     
    • Like Like x 1
    • Winner Winner x 1
  7. Rach85

    Rach85 · Member

    Messages:
    21
    Likes Received:
    18
    Trophy Points:
    23
    Thank you again,

    We will get there I'm sure.

    I couldn't agree more that they have not lived with it, which is why I am so grateful for all your forum guys suggestions. If I remember correctly the NICE Guidelines actually state that Levemir should be split, however they are being revised at the moment, so will see if they still do.
    As her diabetes nurse is obviously not going to advise me how to split....would you suggest I just split it down the middle 12 hours apart? I know she's a little one and your not medically trained, but I shall prepare for anything.... If you would rather not say, that is completely understandable too, thank you for all your help
     
    • Like Like x 1
  8. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,788
    Likes Received:
    3,337
    Trophy Points:
    198
    Guidelines unfortunately are made by people usually not having direct experience as has been noted.
    The lack of flexibility in approach by any health team member is sad and unhelpful.
    Unfortunately we cannot prescribe or suggest doses for split Levemir bur when i was first prescribed it in 1995 the starting split was 2/3 morning with premeal short acting insulin and 1/3 at night with nightime dose at 10 pm.
    You would need definite input from perhaps a less inflexible team member to work with on this, perhaps her doctor.
    As noted above any lowering of BSLs might be around the 4 hour mark after Levemir, but that is just my experience with Levemir.
    As it happened, for me the 10 pm dose helped control my Dawn Phenomenon (DP - type it in Question box of Forum or Home page for details) starting about3 to 4 am but DP may or may not be present in TIDs as I understand it.
     
  9. MeiChanski

    MeiChanski Type 1 · Well-Known Member

    Messages:
    2,972
    Likes Received:
    1,776
    Trophy Points:
    198
    It is difficult, you'll need your diabetes team to listen and possibly discuss it with your daughter's results at hand. Levemir was once told to be taken once daily because it was thought to last 24hrs but nowadays diabetics have experienced that levemir lasts around 16hrs or so, hence split levemir makes sense and gives flexibility. I'm also a bit concerned because testing 2hrs after a meal while theres still insulin on board then taking levemir might have contributed to your daughter's hypos.
    Again if she takes novorapid, it has a 4hour window, if she eats around 6-6:30pm, tests at around 8pm or so, then takes levemir at 9-9:30pm, there will be evening meal insulin still on board, so you may need to look into the insulin profile and peak times, novorapid peaks around 1-2hrs. Bearing that in mind, a basal check will see if levemir is dipping your daughter's levels or not.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook